husband just got dx with"possible"bi-polar-help please

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

mcakes
Regular Member


Date Joined Feb 2005
Total Posts : 333
   Posted 7/21/2005 5:27 PM (GMT -7)   
Hello everyone,
I am new here(I'm usually at the crohn's forum)and i am very upset. My hubby just casually told me"oh, by the way, I went to see a doctor 2 weeks ago, and he thinks I am bi-polar...." This came out of NOWHERE! I am just very upset because he didn't let me know what was going on with him. His father and sister have been dx with bi-polar, and his grandfather commited suicide because of depression years ago, and i am just very scared because I have no idea what I am in for. Can someone tell me anything about the drugs Cymbalta and Depakote? Do these seem appropriate? I am trying to get as much info as I can, and I figured you guys know best. I love my hubby very much and want to help him-I am just worried that his doc dx him too soon because it was the 1st time he met with this doctor, and I didn't know it was that easy to dx something like this.Thank you so much for any input you may have.
-marianne

Wotan
Regular Member


Date Joined Jun 2005
Total Posts : 462
   Posted 7/21/2005 8:42 PM (GMT -7)   

Dear Marianne----Get a second opinion for your hubby.   I honestly feel that BP is over diagnosed--esp. if he told the doc that his family had it.        I just left a quack shrink diagnose me...as BP...in TEN MINS!!!      I went to another Dr.--i have "major depression" --with anxiety (which seems to baffle some Drs--they CAN & do co-exist)-----

  Check out Depakote!!  To me---it's like rat poison (can affect liver-pancreas---& more)---Don't have him take the stuff yet---again--get a second opinion.  eyes     Wotan(Robert)

 


psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 7/22/2005 5:59 AM (GMT -7)   

 

Wotan is right, BP seems to be the illness du jour, although it is extremely likely to develop in people who have a family history, as it is mostly genetic.  It is NOT easy to diagnose, mania can have many symptoms of ADD or schitzophrenia, including voices and hallucinations in the type I category.    In reality, only 1% of the population has it.    To get a correct diagnosis, the person MUST have had at least one episode of mania.  Here are symptoms of mania, and the depression, too.

Signs and symptoms of mania include discrete periods of:

  • Increased energy, activity, restlessness, racing thoughts, and rapid talking
  • Excessive "high" or euphoric feelings
  • Extreme irritability and distractibility
  • Decreased need for sleep
  • Unrealistic beliefs in one's abilities and powers
  • Uncharacteristically poor judgment
  • A sustained period of behavior that is different from usual
  • Increased sexual drive
  • Abuse of drugs, particularly cocaine, alcohol, and sleeping medications
  • Provocative, intrusive, or aggressive behavior
  • Denial that anything is wrong

Signs and symptoms of depression include discrete periods of:

  • Persistent sad, anxious, or empty mood
  • Feelings of hopelessness or pessimism
  • Feelings of guilt, worthlessness, or helplessness
  • Loss of interest or pleasure in ordinary activities, including sex
  • Decreased energy, a feeling of fatigue or of being "slowed down"
  • Difficulty concentrating, remembering, making decisions
  • Restlessness or irritability
  • Sleep disturbances
  • Loss of appetite and weight, or weight gain
  • Chronic pain or other persistent bodily symptoms that are not caused by physical disease
  • Thoughts of death or suicide; suicide attempts

There needs to be almost all of the symptoms of mania present, not just one or two.    I'm curious, why did he seek help?   Did he see a psychiatrist or a GP?   BPs don't usually seek help when manic, because it feels good to the person.  They seek help when depressed, because it is usually so severe.  The disease usually starts showing symptoms in late teens, early twenties, but can develop later. 

 

 

 

 



mcakes
Regular Member


Date Joined Feb 2005
Total Posts : 333
   Posted 7/22/2005 7:12 PM (GMT -7)   
thank you so much for the replies. My husband says his main problem is setting goals, and not being able to follow through with them. He relies on alcohol to deal with some of his problems(we are working on that) and was feeling very depressed and anxious for a long time. I cannot really see the "manic" side to him although I guess he displayed more of that when he was in college. I just spoke to his mother, and she feels relieved that he saw a doctor about this because she suspected that he was bi-polar for awhile. I guess I just didn't see it and it frustrates me that I didn't pick up on the fact that he has been struggling. I am going to reccomend that he see a therapist, and possibly a second opinion. I think that maybe he didn't let me know what was going on because I have been sick with Crohn's disease for a couple years now, and he didn't want to worry me. I just really want to be able to support him any way I can.

psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 7/23/2005 7:05 AM (GMT -7)   
Ok, I found a questionnaire, a basic test for diagnosing BP disorder.  You said you didn't notice.  Are you two close?  Didn't he display any signs of abnormal behaviour?  The link below is a questionnaire of the criteria for a diagnosis of bipolar disorder.   You will probably recognize some of the symptoms of mania, you cannot possibly live with a BP and not notice a mania.  Depression is usually obvious.     
but it's a test many pdocs use a primary screening for the criteria.  He must have at least MOST of the symptoms of mania  to qualify as bipolar.
 
The only REQUIREMENT is that he has had at least one manic episode.   Without a manic episode, he cannot be diagnosed as bipolar.  GPs do not use this test, most, and I say most, pdocs use this to help diagnose it.
 
 
Cymbalta is very likely to trigger mania, especially in type I patients, which is what he is, because of the psychotic features with mania, not just hypomania.  It is generally not recommended.  If a mood stabilizer is used, such as the depakote he is taking, there is a slightly reduced risk, but still very likely with the severity of his mania.  It is more customary to prescribe welbutrin and/or Lamictal first.  They work extremely well, and have no sexual side effects.  Not everyone can take it, tho, everyone's reaction is different.  Is he seeing a pdoc (psychiatrist) or GP.  It is best he sees a pdoc, since they specialize in mental illnesses.  Of course they aren't perfect, no one is, but they are much more likely to get the "cocktail" of meds right, and much quicker.  He will probably change meds and combinations of meds several times to balance both mania/depression.
 
Depakote is almost as good as lithium for stabilizing moods.  But the main side effects are weight gain (guaranteed), and possible hair loss.  It is safe physically, the liver damage is extremely rare, lithium is much more dangerous, causing kidney and thyroid  damage with prolonged use.  Remember all meds have side effects, you can't avoid the possibilities, but very dangerous effects are extremely rare.  There are a few other options, if he finds he cannot control his weight.

Post Edited (psychnurse) : 7/23/2005 8:09:58 AM (GMT-6)

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 07, 2016 9:14 AM (GMT -7)
There are a total of 2,734,093 posts in 301,179 threads.
View Active Threads


Who's Online
This forum has 151306 registered members. Please welcome our newest member, EnuffIsEnuff.
314 Guest(s), 16 Registered Member(s) are currently online.  Details
compiler, waterbee, Scaredy Cat, Tick41, johndoss, NiceCupOfTea, ChickNorris, FSLondon, FL, Big Mac, njfillet, Tim Tam, trumpet123, 1039smooth, (Seashell), minnietoty


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer